Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Duluth, MN

May 5, 2005Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 5, 2005, 7:42 PM CDT for Saint Louis County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2005, 7:42 PM CDT (00:42 UTC)
Expired
May 5, 2005, 8:24 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:43 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 5, 3:43 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT THU MAY 5 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...AND AGAIN
FRIDAY NIGHT THROUGH THE WEEKEND.

THE GFS WAS FOLLOWED IN THE SHORT TERM...THEN A BLEND OF THE MODELS
WERE USED.

THUNDERSTORMS WERE MOVING THROUGH THE ARROWHEAD...SOUTHWEST TOWARD
THE BRAINERD LAKES AREA.

THE FRONT WAS LOCATED IN FAR WESTERN MINNESOTA...BACK IN SOUTH
DAKOTA. GUSTY WINDS WERE OCCURRING IN AHEAD OF THE LOW AND
FRONT...ESPECIALLY IN EASTERN AND SOUTHERN MINNESOTA INTO NORTHWEST
WISCONSIN. SURFACE DEWPOINTS HAVE HAVE RISEN INTO THE MID 40S IN
PARTS OF OUR MN CWA...AND MODIFIED LAPS SOUNDINGS WITH THE
INCREASED MOISTURE YIELD CAPES OF 900-1200 J/KG. FREEZING LEVELS
WERE 7000-8500FT...GOOD FOR HAIL AND 0-6KM SHEAR WAS 30-40KT. WE HAVE
HAD A REPORT OF LARGE HAIL WITH A STORM EARLIER...AND A FEW SEVERE
STORMS WILL BE POSSIBLE YET THIS AFTERNOON AND EARLY EVENING.

THE FRONT MOVES THROUGH OUR CWA FRIDAY MORNING...THEN HIGH PRESSURE
BRIEFLY NOSES INTO THE NORTHLAND.

A WARM FRONT STARTS TO MAKE NORTHWARD PROGRESS FRIDAY NIGHT INTO
SOUTHERN MINNESOTA...AND WARM AIR ADVECTION(WAA) AND THETA-E
ADVECTION DEVELOPS INTO SATURDAY. LOW PRESSURE WILL DEVELOP AND
MOVE INTO MINNESOTA SUNDAY NIGHT. THE ETA IS QUICKER MOVING THIS
LOW THROUGH ON SUNDAY...BUT GIVEN THE STRENGTH OF THE DOWNSTREAM
RIDGE WE WILL FOLLOW THE SLOWER GFS. WE WILL CONTINUE A CHANCE FOR
SHOWERS/STORMS STARTING LATE FRIDAY NIGHT...INTO THE WEEKEND.

HAVE USED A BLEND OF MOS GUIDANCE FOR TEMPERATURES...EXCEPT LEANED
TOWARD THE WARMER ETA/NGM VALUES ON SATURDAY. GFS SEEMS TO BE
OVERDOING MOISTURE ON SATURDAY...SO THOUGHT THE GFS FORECAST WAS TO
COLD.

.AVIATION....THUNDERSTORMS WERE DEVELOPING AHEAD AND ALONG AN AREA
OF LOW PRESSURE AND A SURFACE BOUNDARY. SOME OF THE STORMS MAY
PRODUCE HAIL AND GUSTY WINDS...AND A PERIOD OF MVFR CEILINGS AND
VISIBILITIES. VFR CONDITIONS ARE EXPECTED BY FRIDAY MORNING.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

MELDE
Hazardous weather outlook, May 5, 7:30 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU MAY 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.  NONE OF THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT
THROUGH MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA
FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

In the hours before

Local storm report, May 5, 3:05 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             15 S HOYT LAKES         47.30N 92.15W
05/05/2005  1.75 INCH        EAST CENTRAL ST. L MN   PUBLIC

            THE MOOSE LINE CAFE NEAR MAKINEN REPORTED GOLF BALL SIZED
            HAIL.

&&

TINGLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:39 PM CDTSevere Thunderstorm WarningDLHSaint Louis28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.